Wyoming, 2021

Heavy Snow in Wyoming, February 2 to 4, 2021

February 2 to 4, 2021 · NWS CYS · 2 events in 2 counties and zones

Heavy snowfall was measured by a couple SNOTEL sensors for the Snowy Range and the southern portion of Central Carbon County. 0 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snowfall was measured by a couple SNOTEL sensors for the Snowy Range and the southern portion of Central Carbon County. Highest estimated snowfall total was at Medicine Bow SNOTEL in the Snowy Range with 12.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 10:30 PM MST, 30 minutes earlier.

Area forecast discussion, Feb 2, 10:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Tue Feb 2 2021

.UPDATE...
Issued at 914 PM MST Tue Feb 2 2021

Uncertainties still remain with the potential High Wind event
beginning later tonight. Satellite imagery still depicts some
mountain wave activity over the Snowy and Sierra Madres, but it is
difficult to tell over the Laramie Range. Latest MSLP gradient
across the Laramie Range is around 2 mb per RAP analysis is looks
to slightly increase tonight with more favorable 700mb flow moving
overhead around 50-55 kts early Wednesday morning. Have decided
to keep the High Wind Watches in effect for the Laramie Range as
the overnight shift will continue to monitor the latest trends.
One addition was the inclusion of East Platte County to the watch
as omega fields are rather strong along the North Laramie Range,
potentially chauffeuring stronger winds near the surface around
the Coleman area on I-25 between Wheatland and Glendo. Current
wind gusts in this area are 50 MPH so will continue to monitor
trends.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 205 PM MST Tue Feb 2 2021

Mild temperatures this afternoon with several locations over the
far eastern Wyoming plains and western Nebraska panhandle near 65
degrees this afternoon. High temperatures may approach 70 for
locations like Scottsbluff and Sidney before the higher clouds
begin to move in. Pleasant temperatures observed further to the
west with readings in the upper 50s to near 60 around Cheyenne and
Douglas, and upper 40s west of the Laramie Range.

Tricky wind forecast for tonight as models continue to show the
next cold front pushing into far western Wyoming with relatively
mild temperatures along and east of the I-25 corridor. 700mb winds
are a little stronger compared to this time yesterday with values
approaching 55-60 knots late tonight and into early Wednesday.
However, near surface gradients do not look too impressive; but
can't ignore the mountain wave potential with all models showing a
signature signal for mountain wave activity, which you can already
see on Visible Satellite this afternoon. Felt comfortable enough
to upgrade the High Wind Watch to a Warning for the Arlington/Elk
Mountain zone starting at 11 pm tonight. This is a conditional
forecast so it's not 100% certain at this point, but the
Arlington/Elk Mountain area has the best potential to see gusts
over 58 mph from both the mountain wave activity and frontal
passage. Kept the High Wind Watch going for the central & southern
Laramie Range including the Bordeaux area mainly due to less
confidence. May need to keep these watches going through tonight
since short-fused warnings are the best approach in this
situation. Stronger winds can't be ruled out for other areas along
the I-25 corridor and the Laramie Valley as well, but confidence
is pretty low at this point.

For Wednesday through early Thursday, models continue to be in
good agreement both on run-to-run consistent and compared to
others. Cold front will quickly push southeast across the region
and into Carbon and Converse county between 900 AM and noon, with
timing closer to the late afternoon/evening hours towards the
southern Nebraska panhandle. Snow will quickly develop across the
mountains tonight, but is not expected to reach the high valleys
and eastern plains until early morning (high valleys west of
I-25), and late afternoon/evening for the eastern plains. Some
rain is possible at the onset with the HRRR showing some
convective elements across the Nebraska panhandle late Wednesday
afternoon. Current snow forecast remains on track with only minor
updates made today. Both mountain zones look good with some north
and west facing slopes/ridges likely seeing a foot of snow by noon
Thursday. Went ahead and upgraded the Winter Storm Watches to
Warnings for both locations with the higher elevations and peaks
seeing around 10 to 15 inches of snow. Much lower amounts as you
head into the valleys and high plains since downslope
winds/subsidence behind the front will be tough to overcome.
Generally, kept snow accumulations up to one inch for the lower
elevations with a few exceptions. The northern panhandle over the
Converse county in addition to portions of the Laramie Valley may
see slightly higher amounts due to favorable upslope north to
northwest winds behind the cold front late Wednesday night.
However, the cold front and associated upper level trough will be
very progressive, so some moderate to heavy snowfall will likely
be pretty brief. May see around 2 inches of snow for these
locations. High resolution models are favoring the north faces
slopes of the northern Snowy Range, so issued a Winter Weather
Advisory for the Elk Mountain/Arlington area and made it valid
just after the High Wind Warning expires as impacts will switch
from high winds to falling/drifting snow through early Thursday
morning. Conditions are expected to improve by Thursday afternoon
with decreasing clouds, but isolated snow showers and cold
temperatures will remain over the area.

.LONG TERM...(Thursday night through Monday)
Issued at 300 AM MST Tue Feb 2 2021

Brief break in the weather Friday before the next upper shortwave
dives southeast out of Canada and across the region by late
Friday. This will bring a surge of colder arctic air in its wake
with some upslope snows mainly Friday night into Saturday. Right
now snowfall amounts not looking too heavy as moisture is somewhat
limited as well as dynamics. After that the arctic boundary may
slip a little northeast Sunday before the next weak impulse drops
across and pushes the boundary back sw again Monday. Temps will be
a bit tricky as a result. Some light snow possible again mainly
over the northern part of the CWA Monday closer to where the
boundary will exist.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MST Tue Feb 2 2021

VFR under FEW to SCT high ceilings and west to northwest winds
gusting to 25 kts west of the Laramie Range. Increasing and
lowering clouds overnight and in the morning ahead of winter
weather. -SHSN will begin west to east after 03/06Z, first across
the mountains and KRWL, spreading east by the afternoon, with
increasing gusts across the Plains. MVFR/IFR conditions are likely
by the end of the TAF period, and sooner at KRWL. LIFR is
possible as well, especially in BLSN. Mountain obscuration is
likely and LLWS will be present near and around the mountains and
at KLAR, especially with some mountain wave activity 03/09-15Z.

&&

.FIRE WEATHER...
Issued at 205 PM MST Tue Feb 2 2021

Minimal fire weather concerns this week. The very dry airmass over
portions of the area will continue into this evening as moisture
begins to increase in the boundary layer. Humidities will trend
much higher over the next few days as a strong Pacific cold front
moves across the area on Wednesday. Much colder temperatures, high
relative humidities, and several chances for accumulating snow are
expected beginning Wednesday afternoon and continuing through the
weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Thursday for WYZ112-114.

     High Wind Warning until 5 PM MST Wednesday for WYZ110.

     Winter Weather Advisory from 5 PM Wednesday to 9 AM MST Thursday
     for WYZ110.

     High Wind Watch from 2 AM MST Wednesday through Wednesday
     afternoon for WYZ106-107-116-117.

NE...None.
&&

UPDATE...MB
SHORT TERM...TJT
LONG TERM...RE
AVIATION...AB
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 2, 3:34 PM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
334 PM MST Tue Feb 2 2021

WYZ101>105-107>109-111-113-115-118-119-032245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
334 PM MST Tue Feb 2 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Winter weather returns to most areas of southeast Wyoming as
early as midday Wednesday. Much colder temperatures expected
through the weekend with the potential for some accumulating
snowfall again Saturday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-032245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
334 PM MST Tue Feb 2 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Winter weather returns to the Nebraska Panhandle as early as
Wednesday night. Accumulations under 1" for most areas with higher
totals around the Pine Ridge. Much colder temperatures expected
through the weekend with the potential for some accumulating
snowfall again Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-032245-
North Snowy Range Foothills-
334 PM MST Tue Feb 2 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds beginning tonight with High Wind Warning in effect
through Wednesday afternoon. There will be an elevated to
critical risk for blow offs and blow overs for light weight and
high profiles vehicles.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds continue Wednesday with light snowfall. Heavier
snowfall and blowing snow Wednesday night with accumulations
2-4". Winter Weather Advisory in effect from late Wednesday
afternoon through Thursday morning. Much colder temperatures
expected through the weekend with the potential for some
accumulating snowfall again Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-032245-
Sierra Madre Range-Snowy Range-
334 PM MST Tue Feb 2 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Moderate to heavy snow expected to develop across the Snowy and
Sierra Madre Ranges tonight ahead of a low pressure system
approaching from the west. A Winter Storm Watch is in effect for
the Snowy and Sierra Madre Ranges tonight through Thursday
morning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Much colder temperatures expected through the weekend with the
potential for some accumulating snowfall again Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-116-117-032245-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
334 PM MST Tue Feb 2 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds are expected to develop late this evening for the
wind prone areas of southeast Wyoming along the Laramie Range.
High Wind Watches are in effect from 11 PM tonight through 2 PM
Wednesday. There will be an elevated to critical risk for blow
offs and blow overs for light weight and high profiles vehicles.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Winter weather returns to most areas of southeast Wyoming as
early as midday Wednesday. Much colder temperatures expected
through the weekend with the potential for some accumulating
snowfall again Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Central Carbon County

When
February 2, 11:00 PM MST to February 4, 10:00 AM MST
Where
Central Carbon County forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sage Creek Basin sensor at an elevation of 7850 feet measured a snow water equivalent of 0.4 inches and applying a snow to liquid ratio of 15 to 1 gave an estimated snowfall total of 6.0 inches.

Heavy Snow, Snowy Range

When
February 2, 11:00 PM MST to February 4, 10:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Medicine Bow sensor at an elevation of 10,500 feet measured a snow water equivalent of 0.8 inches and applying a snow to liquid ratio of 15 to 1 gave an estimated snowfall total of 12.0 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940589, 940590.